Alert archive / Nebraska / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 63, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at May 21, 1998, 9:28 AM CDT for Frontier County, Nebraska. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 21, 1998, 9:28 AM CDT (14:28 UTC)
- Expired
- May 21, 1998, 10:00 AM CDT
- In force
- 32 min
- Issued by
- NWS North Platte, NE
- Area
- Whole counties
County Frontier County, NE
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 21, 9:32 AM CDT | Hail 1.75 | Eustis, NE | Golfball size hail damaged crops and property in the Eustis area. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 2.5 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 379 J/kg
- Mixed-layer CIN
- -274 J/kg
- Mixed-layer LCL
- 943 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -32 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
503 WUUS1 KLBF 211425 RRA SVRLBF NEC063-211500- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 928 AM CDT THU MAY 21 1998 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EXTREME EASTERN FRONTIER COUNTY IN SOUTHWESTERN NEBRASKA * UNTIL 1000 AM CDT * AT 926 AM CDT... NORTH PLATTE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 20 MILES SOUTHWEST OF LEXINGTON OR 5 MILES SOUTH SOUTHEAST OF EUSTIS MOVING EAST AT 25 MPH. * THIS STORM IS EXPECTED TO REMAIN IN RURAL AREAS SOUTH OF EUSTIS. DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS WERT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 3:09 AM CDT, 6 hours 19 minutes earlier.
Area forecast discussion, May 21, 3:09 AM CDT, 6 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 309 AM CDT THU MAY 21 1998 ...FORECAST PROBLEM WILL BE TEMPERATURES AND THUNDERSTORM CHANCES... MODELS LOOK CONFUSED WITH THE LONG WAVE TROUGH NEAR THE WEST COAST. AT 12Z A SHORTWAVE COMES OUT OF THE WEST COAST TROUGH AND AFFECTS SOUTHWEST NEBRASKA AT 12Z AND AS PREVIOUS SHIFT POINTED OUT TO ME...VORT MAXES ON SATELLITE AND WHAT MODELS INITIALIZED IS NOT AGREEING WITH SATELLITE. AT 00Z...HINT OF VORT LOBE ACROSS WESTERN NEBRASKA WITH DIFFERENCE BETWEEN ETA AND NGM ON 500 LOW PLACEMENT WITH NGM FURTHEST NORTH INTO SW MONTANA AND ETA SOUTH WITH LOW NEAR SLC. AVN HAS LOW OVER CENTRAL NEV. 700 VVEL AT 00Z TONIGHT POSITIVE MOTIONS OF +2 TO +6 OVER SW NEB. MODELS STILL DIFFER BY 48 HOURS IN 500 LOW POSITION WITH NGM OVER NORTHERN WY AND ETA AND AVN OVER SE IDAHO. OVERALL CONFIDENCE WITH MODEL FORECAST IS VERY LOW. 06Z SFC ANALYSIS SHOWED A STATIONARY FRONT ALONG KS...NEB BORDER TO SOUTH OF GLD TO LOW IN DEN. ETA AND NGM SHOW LLJ ACROSS CENTRAL PLAINS TONIGHT AND TOMORROW NIGHT. INSTABILITY CONTINUES ALONG WITH GOOD 850 MOISTURE REMAINING OVER CWA THROUGH 48 HOURS WITH CAPES TONIGHT IN 50-2000 J/KG RANGE AND 500-3000 J/KG AT 00Z SAT. CIN FORECASTED DURING BOTH PERIODS TO BE -20 TO -40 J/KG ACROSS CWA. THERE IS NO REAL ORGANIZED Q VECTOR CONVERGENCE...BUT SOME PRETTY DECENT UPSLOPE FLOW THROUGHOUT FORECAST PERIOD. BASICALLY...PERSISTENCE IS WAY TO GO. GUIDANCE LOOKS TOO COLD TODAY AND WILL GO SLIGHTLY ABOVE FOR HIGHS. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN PRODUCT OMAZFPNE. CCF LBF BB 079/056 078/052 075 702635 ANW BB 076/057 076/053 074 702635 OGA BB 080/056 079/052 075 702635 ONL BB 077/059 075/054 074 702635 IML BB 081/057 079/053 076 702635 BBW BB 079/057 077/053 075 702635 VTN BB 076/056 076/052 074 703635 MICHELS
In the hours before
Special weather statement, May 21, 7:51 AM CDT, 1 hour 37 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-221200- SEVERE WEATHER OUTLOOK FOR WESTERN AND NORTH CENTRAL NEBRASKA NATIONAL WEATHER SERVICE NORTH PLATTE NE 751 AM CDT THU MAY 21 1998 THIS OUTLOOK PERTAINS TO THE FOLLOWING NEBRASKA COUNTIES... ARTHUR BLAINE BOYD BROWN CHASE CHERRY CUSTER DEUEL FRONTIER GARDEN GARFIELD GRANT HAYES HOLT HOOKER KEITH KEYA PAHA LINCOLN LOGAN LOUP MCPHERSON PERKINS ROCK SHERIDAN THOMAS WHEELER ...STORM SPOTTER ACTIVATION WILL BE NEEDED THROUGH TONIGHT ACROSS MOST OF WESTERN AND NORTH CENTRAL NEBRASKA... THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TODAY WEST OF A LINE RUSHVILLE TO AINSWORTH TO BROKEN BOW WITH A SLIGHT RISK ACROSS THE REST OF THE OUTLOOK AREA. A STATIONARY FRONT LOCATED ALONG THE KANSAS NEBRASKA BORDER WILL REMAIN IN NEARLY THE SAME POSITION THROUGH TONIGHT. EAST TO SOUTHEAST WINDS TO THE NORTH OF THIS FRONT WILL CONTINUE TO BRING IN ADDITIONAL MOISTURE TO WESTERN AND NORTH CENTRAL NEBRASKA. THIS MOISTURE...COMBINED WITH AN UPPER LEVEL DISTURBANCE AND AN UNSTABLE ATMOSPHERE WILL CONTINUE TO KICK OFF SEVERE THUNDERSTORMS IN THE SOUTHWESTERN PART OF THE OUTLOOK AREA THIS MORNING. AFTER THIS DISTURBANCE PASSES BY...SOME AFTERNOON SURFACE HEATING WILL HELP TO DESTABILIZE THE ATMOSPHERE AND ANOTHER UPPER LEVEL DISTURBANCE WILL APPROACH THE OUTLOOK AREA LATE THIS AFTERNOON AND WILL GENERATE ANOTHER ROUND OF SEVERE WEATHER THIS AFTERNOON AND EVENING. THE MAIN SEVERE WEATHER THREAT WILL BE LARGE HAIL AND DAMAGING WIND AND ATMOSPHERIC CONDITIONS ESPECIALLY IN THE MODERATE RISK AREA BY THIS AFTERNOON AND EVENING COULD BE CONDUCIVE TO ISOLATED TORNADOES. MICHELS
Special weather statement, May 21, 7:51 AM CDT, 1 hour 37 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-221200- SEVERE WEATHER OUTLOOK FOR WESTERN AND NORTH CENTRAL NEBRASKA NATIONAL WEATHER SERVICE NORTH PLATTE NE 751 AM CDT THU MAY 21 1998 THIS OUTLOOK PERTAINS TO THE FOLLOWING NEBRASKA COUNTIES... ARTHUR BLAINE BOYD BROWN CHASE CHERRY CUSTER DEUEL FRONTIER GARDEN GARFIELD GRANT HAYES HOLT HOOKER KEITH KEYA PAHA LINCOLN LOGAN LOUP MCPHERSON PERKINS ROCK SHERIDAN THOMAS WHEELER ...STORM SPOTTER ACTIVATION WILL BE NEEDED THROUGH TONIGHT ACROSS MOST OF WESTERN AND NORTH CENTRAL NEBRASKA... THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TODAY WEST OF A LINE RUSHVILLE TO AINSWORTH TO BROKEN BOW WITH A SLIGHT RISK ACROSS THE REST OF THE OUTLOOK AREA. A STATIONARY FRONT LOCATED ALONG THE KANSAS NEBRASKA BORDER WILL REMAIN IN NEARLY THE SAME POSITION THROUGH TONIGHT. EAST TO SOUTHEAST WINDS TO THE NORTH OF THIS FRONT WILL CONTINUE TO BRING IN ADDITIONAL MOISTURE TO WESTERN AND NORTH CENTRAL NEBRASKA. THIS MOISTURE...COMBINED WITH AN UPPER LEVEL DISTURBANCE AND AN UNSTABLE ATMOSPHERE WILL CONTINUE TO KICK OFF SEVERE THUNDERSTORMS IN THE SOUTHWESTERN PART OF THE OUTLOOK AREA THIS MORNING. AFTER THIS DISTURBANCE PASSES BY...SOME AFTERNOON SURFACE HEATING WILL HELP TO DESTABILIZE THE ATMOSPHERE AND ANOTHER UPPER LEVEL DISTURBANCE WILL APPROACH THE OUTLOOK AREA LATE THIS AFTERNOON AND WILL GENERATE ANOTHER ROUND OF SEVERE WEATHER THIS AFTERNOON AND EVENING. THE MAIN SEVERE WEATHER THREAT WILL BE LARGE HAIL AND DAMAGING WIND AND ATMOSPHERIC CONDITIONS ESPECIALLY IN THE MODERATE RISK AREA BY THIS AFTERNOON AND EVENING COULD BE CONDUCIVE TO ISOLATED TORNADOES. MICHELS
Local storm report, May 21, 8:38 AM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
838 AM CDT THU MAY 21 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0825 AM CURTIS NE 1.00 INCH HAIL
05/21/98 FRONTIER
1020 PM 8 W OSHKOSH NE 1.00 INCH HAIL
05/20/98 GARDEN
0755 AM 11 SE WALLACE NE 1.00 INCH HAIL
05/21/98 LINCOLN
0710 AM 4 NE MADRID NE 1.00 INCH HAIL
05/21/98 PERKINS
SLMLocal storm report, May 21, 9:05 AM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
905 AM CDT THU MAY 21 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0845 AM 10 E WELLFLEET NE 1.75 INCH HAIL
05/21/98 LINCOLN
0845 AM 2 E CURTIS NE 1.00 INCH HAIL
05/21/98 FRONTIER
0820 AM MAYWOOD NE 2.75 INCH HAIL
05/21/98 FRONTIER
0825 AM CURTIS NE 1.00 INCH HAIL
05/21/98 FRONTIER
0750 AM 11 NNE ELSIE NE 0.88 INCH HAIL
05/21/98 PERKINS
SLMLocal storm report, May 21, 9:05 AM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
905 AM CDT THU MAY 21 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0845 AM 10 E WELLFLEET NE 1.75 INCH HAIL
05/21/98 LINCOLN
0845 AM 2 E CURTIS NE 1.00 INCH HAIL
05/21/98 FRONTIER
0820 AM MAYWOOD NE 2.75 INCH HAIL
05/21/98 FRONTIER
0825 AM CURTIS NE 1.00 INCH HAIL
05/21/98 FRONTIER
0750 AM 11 NNE ELSIE NE 0.88 INCH HAIL
05/21/98 PERKINS
SLMThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 9:11 PM CDT | Tornado Warning | LBF | Deuel, Garden | 64 min |
| May 20, 10:14 PM CDT | Severe Thunderstorm Warning | LBF | Garden | 61 min |
| May 20, 10:28 PM CDT | Severe Thunderstorm Warning | LBF | Cherry | 62 min |
| May 20, 10:52 PM CDT | Severe Thunderstorm Warning | LBF | Deuel | 63 min |
| May 21, 5:26 AM CDT | Severe Thunderstorm Warning | LBF | Chase | 64 min |
| May 21, 5:33 AM CDT | Severe Thunderstorm Warning | LBF | Perkins | 62 min |
| May 21, 6:36 AM CDT | Severe Thunderstorm Warning | LBF | Perkins | 64 min |
| May 21, 7:15 AM CDT | Severe Thunderstorm Warning | LBF | Hayes | 50 min |
| May 21, 7:29 AM CDT | Severe Thunderstorm Warning | LBF | Keith | 46 min |
| May 21, 7:36 AM CDT | Severe Thunderstorm Warning | LBF | Lincoln | 64 min |
| May 21, 7:40 AM CDT | Severe Thunderstorm Warning | LBF | Perkins | 50 min |
| May 21, 7:44 AM CDT | Severe Thunderstorm Warning | LBF | Frontier | 66 min |
| May 21, 8:27 AM CDT | Severe Thunderstorm Warning | LBF | Frontier | 63 min |
| May 21, 8:38 AM CDT | Severe Thunderstorm Warning | LBF | Lincoln | 62 min |
| May 21, 2:19 PM CDT | Severe Thunderstorm Warning | LBF | Arthur | 66 min |
| May 21, 2:33 PM CDT | Severe Thunderstorm Warning | LBF | Grant, Hooker | 62 min |
| May 21, 3:09 PM CDT | Severe Thunderstorm Warning | LBF | McPherson | 66 min |
| May 21, 3:57 PM CDT | Severe Thunderstorm Warning | LBF | Hooker, McPherson, Thomas | 63 min |
| May 21, 4:03 PM CDT | Severe Thunderstorm Warning | LBF | Keith, Lincoln | 62 min |
| May 21, 6:38 PM CDT | Severe Thunderstorm Warning | LBF | Frontier | 62 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.